Alert archive / Alabama / Tornado Warnings in 2008
Tornado Warning 143, NWS Birmingham, AL
NWS Birmingham, AL issued this tornado warning at Aug 24, 2008, 6:49 PM CDT for Winston County, Alabama. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 24, 2008, 6:49 PM CDT (23:49 UTC)
- Expired
- Aug 24, 2008, 7:15 PM CDT
- In force
- 26 min
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
County Winston County, AL
The radar
The Columbus AFB radar (KGWX), 89 km from the middle of the area, began a volume at 23:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 11.8 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 292 J/kg
- Mixed-layer CIN
- -1 J/kg
- Mixed-layer LCL
- 515 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 183 m²/s²
- 0-3 km storm-relative helicity
- 166 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 1.2
The text
As transmitted, in the capitals the NWS used until 2016.
000 WFUS54 KBMX 242349 TORBMX ALC133-250015- /O.NEW.KBMX.TO.W.0143.080824T2349Z-080825T0015Z/ BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE BIRMINGHAM AL 649 PM CDT SUN AUG 24 2008 THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A * TORNADO WARNING FOR... WINSTON COUNTY IN NORTHWEST ALABAMA... * UNTIL 715 PM CDT * AT 646 PM CDT...THE NATIONAL WEATHER SERVICE INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO NEAR CORINTH REC AREA...OR 8 MILES NORTHWEST OF ARLEY...MOVING NORTHWEST AT 28 MPH. * THE TORNADO WILL BE NEAR... WINSTON FREE STATE BARN AND DOUBLE SPRINGS BY 655 PM CDT... ASHRIDGE BY 710 PM CDT... IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A STURDY SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS. THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS. IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS. A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CDT SUNDAY EVENING FOR SOUTHERN ALABAMA. TO REPORT SEVERE WEATHER... CALL 1-800-856-0758. LAT...LON 3431 8763 3431 8741 3414 8720 3401 8735 TIME...MOT...LOC 2349Z 136DEG 24KT 3414 8736 $$ 12/SIRMON
1 follow-up statement
000 WWUS54 KBMX 242358 SVSBMX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 658 PM CDT SUN AUG 24 2008 ALC133-250015- /O.CON.KBMX.TO.W.0143.000000T0000Z-080825T0015Z/ WINSTON AL- 658 PM CDT SUN AUG 24 2008 ...A TORNADO WARNING REMAINS IN EFFECT UNTIL 715 PM CDT FOR NORTHWESTERN WINSTON COUNTY... AT 655 PM CDT...THE NATIONAL WEATHER SERVICE CONTINUED TO INDICATE A TORNADO. THIS TORNADO WAS LOCATED NEAR HOUSTON RECREATIONAL AREA... OR ABOUT 11 MILES NORTHWEST OF ARLEY...MOVING NORTHWEST AT 28 MPH. THE TORNADO WILL BE NEAR... ASHRIDGE BY 710 PM CDT... PEBBLE BY 715 PM CDT... IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A STURDY SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS. THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS. IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS. A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CDT SUNDAY EVENING FOR SOUTHERN ALABAMA. LAT...LON 3431 8763 3431 8741 3415 8734 3411 8739 TIME...MOT...LOC 2358Z 136DEG 24KT 3417 8741 $$ 12/SIRMON
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this tornado warning went out at Aug 24, 5:55 PM CDT, 54 minutes earlier.
Area forecast discussion, Aug 24, 5:55 PM CDT, 54 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 555 PM CDT SUN AUG 24 2008 .UPDATE...AVIATION DISCUSSION. && .DISCUSSION... EXPECTING A VERY BUSY FEW DAYS ACROSS CENTRAL ALABAMA. WE WILL CONTINUE TO DEAL WITH THE EFFECTS OF TROPICAL DEPRESSION FAY AT LEAST THROUGH WEDNESDAY. THE MAIN THREAT RIGHT NOW IS THE POTENTIAL FOR TORNADIC THUNDERSTORMS. THE DRY AIR THAT MOVED IN THIS MORNING ALLOWED CLOUDS TO CLEAR. THIS IN TURN ALLOWED TEMPERATURES TO SOAR INTO THE 80S AND DESTABILIZE THE ATMOSPHERE. ADD TO THE MIX A GOOD AMOUNT OF LOW LEVEL SHEAR AND WE HAVE THE INGREDIENTS FOR TORNADIC ACTIVITY. BE PREPARED TO ACT FAST WHEN A TORNADO WARNING IS ISSUED. THE TORNADO THREAT SHOULD HOPEFULLY BEGIN TO DIMINISH LATER TONIGHT. WE WILL CONTINUE TO MONITOR THIS DEVELOPING SITUATION. PLEASE STAY TUNED FOR UPDATES AS THEY BECOME AVAILABLE. HEAVY RAIN WILL ONCE AGAIN BE POSSIBLE TOMORROW. FAY IS EXPECTED TO STALL TO OUR WEST AND THEN MAKE IT BACK TO THE NORTHEAST. AS A RESULT...A SECOND SURGE OF MOISTURE IS EXPECTED MONDAY AFTERNOON INTO MONDAY NIGHT. DEPENDING ON HOW FAST THE REMNANTS OF FAY MOVE...WE COULD BE DEALING WITH THE EFFECTS THROUGH WEDNESDAY. WHEN IT IS ALL SAID AND DONE...AREAS ACROSS CENTRAL ALABAMA COULD SEE TOTAL RAINFALL AMOUNTS BETWEEN 4 AND 8 INCHES BETWEEN MONDAY AND WEDNESDAY. BY THE END OF THE WEEK...FAY SHOULD BE OUT OF THE FORECAST AREA. A WEAK FRONT COULD MOVE IN OVER THE AREA OVER THE WEEKEND. NOT EXPECTING A SIGNIFICANT COOL DOWN BEHIND THIS FRONT. 10/ARM && .AVIATION...00Z TAF DISCUSSION. RAIN BANDS WILL CONTINUE DURING THE OVERNIGHT HOURS...BUT AS EXPECTED WITH TROPICAL SYSTEMS...THE OVERALL RAIN AREA WILL CONTRACT SOMEWHAT WITH THE LOSS OF DAYTIME HEATING. TRICKY TO DETERMINE EXACTLY WHICH AIRPORTS WILL GET THE RAIN...BUT THE LIKELY SCENARIO IS EAST OF INTERSTATE 65 AFTER 00Z. AT THIS POINT...WILL GO VCSH AT ALL LOCATIONS EXCEPT KANB WHERE CONFIDENCE IS HIGHER FOR PRECIP. WITH TROPICAL AIR...HIGH DEWPOINTS AND SATURATED SOUNDING UP TO ABOUT 10 KFT...EXPECT WIDESPREAD MVFR/IFR CIGS TO DEVELOP ANYTIME AFTER 04Z WITH MVFR VSBYS. THIS WILL PERSIST THROUGH 14Z. AFTER 14Z...AM EXPECTING WIDESPREAD RA TO SPREAD ACROSS ALL OF CENTRAL ALABAMA...BRINGING MVFR CIGS AND VSBYS. TSRA IS ALSO A STRONG POSSIBILITY AFTER 20Z. STEFKOVICH && .PRELIMINARY POINT TEMPS/POPS... GADSDEN 71 81 70 80 70 / 50 90 100 80 70 ANNISTON 72 83 71 81 72 / 50 80 100 80 70 BIRMINGHAM 72 83 71 82 72 / 60 90 100 80 70 TUSCALOOSA 72 83 71 84 73 / 70 100 100 80 60 CALERA 72 83 71 83 71 / 60 90 100 80 60 AUBURN 70 81 68 78 70 / 50 70 80 80 60 MONTGOMERY 72 85 71 83 73 / 60 90 100 80 60 TROY 71 83 72 83 73 / 60 80 80 60 50 && .BMX WATCHES/WARNINGS/ADVISORIES...LAKE WIND ADVISORY IS IN EFFECT THROUGH 7 PM FOR ALL AREAS. FLASH FLOOD WATCH WILL BE IN EFFECT BETWEEN 7 AM MONDAY AND 7 AM TUESDAY FOR ALL AREAS. &&
Hazardous weather outlook, Aug 24, 1:30 PM CDT, 5 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 130 PM CDT SUN AUG 24 2008 ALZ011>015-017>050-251130- AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE- CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE- JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY- PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA- TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON- 130 PM CDT SUN AUG 24 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...THIS AFTERNOON AND TONIGHT. ISOLATED TORNADOES ARE POSSIBLE ACROSS ALL OF CENTRAL ALABAMA INTO THE EVENING HOURS. THE BEST CHANCE FOR TORNADOES WILL BE ALONG THE STRONGER RAIN BANDS ASSOCIATED WITH THE REMNANTS OF FAY. ADDITIONALLY...BE AWARE THAT THESE TROPICAL SHOWERS PRODUCE LITTLE LIGHTNING AND THUNDER. WIND GUSTS OF 25 TO 30 MPH WILL BE POSSIBLE ACROSS ALL OF CENTRAL ALABAMA THROUGH 7 PM. AREA MARINE INTERESTS SHOULD EXERCISE CAUTION WHEN VENTURING OUT INTO THE OPEN WATERWAYS. HIGH PROFILE VEHICLES...ESPECIALLY TRAVELING NORTH TO SOUTH...SHOULD BE ALERT TO THESE CROSS WINDS. DUE TO THE STRESS ON TREES FROM THE RECENT DROUGHT...TREE LIMBS AND WEAKER TREES MAY BE MORE SUSCEPTIBLE TO BREAKING UNDER THESE CONDITIONS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. THE POTENTIAL FOR HEAVY RAINFALL EXIST MONDAY AND TUESDAY UNTIL THE REMNANT CIRCULATION ASSOCIATED WITH FAY EXITS THE AREA. SOME UNCERTAINTY DOES EXIST WITH PLACEMENT AND TIMING OF THE HEAVIEST RAIN AMOUNTS...BUT AN ADDITIONAL 4 TO 8 INCHES MAY BE POSSIBLE ACROSS A LARGE PART OF CENTRAL ALABAMA THROUGH TUESDAY. IF THESE RAIN AMOUNTS MATERIALIZE...IT WOULD TRANSLATE INTO A POTENTIAL RIVER FLOODING PROBLEM BY WEDNESDAY AND THURSDAY. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT WILL BE NECESSARY TODAY. 75/LINHARES
In the hours before
Local storm report, Aug 24, 2:17 PM CDT, 4 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
217 PM CDT SUN AUG 24 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0216 PM TORNADO EMERALD MOUNTAIN 32.46N 86.11W
08/24/2008 ELMORE AL EMERGENCY MNGR
TORNADO ON THE GROUND. NO REPORTS OF DAMAGE AT THIS TIME.
&&Local storm report, Aug 24, 2:25 PM CDT, 4 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
225 PM CDT SUN AUG 24 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0216 PM TORNADO 1 WSW WELONA 32.76N 86.36W
08/24/2008 COOSA AL EMERGENCY MNGR
TORNADO SPOTTED ON THE GROUND RIGHT ON THE COOSA AND
ELMORE COUNTY LINE...NEAR THE COOSA RIVEER.
&&Local storm report, Aug 24, 2:41 PM CDT, 4 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE BIRMINGHAM AL
241 PM CDT SUN AUG 24 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0135 PM FUNNEL CLOUD DEATSVILLE 32.61N 86.40W
08/24/2008 ELMORE AL PUBLIC
PUBLIC REPORT OF A FUNNEL CLOUD. TRAINED SPOTTER REPORTS
A WALL CLOUD WITH SAME CELL.
0214 PM TORNADO EMERALD MOUNTAIN 32.46N 86.11W
08/24/2008 ELMORE AL EMERGENCY MNGR
TORNADO ON THE GROUND. NO REPORTS OF DAMAGE AT THIS TIME.
0216 PM TORNADO 1 WSW WELONA 32.76N 86.36W
08/24/2008 COOSA AL EMERGENCY MNGR
TORNADO SPOTTED ON THE GROUND RIGHT ON THE COOSA AND
ELMORE COUNTY LINE...NEAR THE COOSA RIVER.
&&Local storm report, Aug 24, 4:58 PM CDT, 1 hour 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
458 PM CDT SUN AUG 24 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0455 PM FUNNEL CLOUD 3 W GARDENDALE 33.67N 86.85W
08/24/2008 JEFFERSON AL TRAINED SPOTTER
TRAINED SPOTTER REPORTS A FUNNEL CLOUD.
&&Local storm report, Aug 24, 5:06 PM CDT, 1 hour 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
506 PM CDT SUN AUG 24 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0502 PM FUNNEL CLOUD 3 WNW GARDENDALE 33.68N 86.85W
08/24/2008 JEFFERSON AL FIRE DEPT/RESCUE
GLENWOOD FD REPROTED DEFINITE FUNNEL CLOUD NOT REACHING
THE GROUND.
&&Local storm report, Aug 24, 5:11 PM CDT, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BIRMINGHAM AL
511 PM CDT SUN AUG 24 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0502 PM FUNNEL CLOUD 3 WNW GARDENDALE 33.68N 86.85W
08/24/2008 JEFFERSON AL FIRE DEPT/RESCUE
GLENWOOD FD REPROTED DEFINITE FUNNEL CLOUD NOT REACHING
THE GROUND.
&&The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 23, 8:51 PM CDT | Areal Flood Advisory | BMX | Autauga, Barbour, Bibb, Bullock, Chambers, Chilton and 15 more | 6 hr |
| Aug 23, 10:51 PM CDT | River Flood Warning | BMX | Sumter | 35 hr |
| Aug 24, 1:09 AM CDT | Tornado Warning | BMX | Russell | 21 min |
| Aug 24, 1:20 AM CDT | Tornado Warning | BMX | Lee, Macon, Russell | 25 min |
| Aug 24, 1:29 AM CDT | Tornado Warning | BMX | Lee, Macon, Russell | 31 min |
| Aug 24, 1:46 AM CDT | Tornado Warning | BMX | Lee, Macon, Tallapoosa | 29 min |
| Aug 24, 2:25 AM CDT | Tornado Warning | BMX | Barbour, Bullock | 35 min |
| Aug 24, 3:22 AM CDT | Tornado Warning | BMX | Chambers, Lee | 23 min |
| Aug 24, 3:58 AM CDT | Tornado Warning | BMX | Russell | 17 min |
| Aug 24, 8:12 AM CDT | Tornado Warning | BMX | Coosa, Elmore, Tallapoosa | 33 min |
| Aug 24, 8:26 AM CDT | Tornado Warning | BMX | Coosa, Elmore, Macon, Tallapoosa | 34 min |
| Aug 24, 11:15 AM CDT | Tornado Warning | BMX | Bullock, Macon | 30 min |
| Aug 24, 11:40 AM CDT | Lake Wind Advisory | BMX | Autauga, Barbour, Bibb, Blount, Bullock, Calhoun and 33 more | 7 hr |
| Aug 24, 12:11 PM CDT | Tornado Warning | BMX | Macon, Tallapoosa | 34 min |
| Aug 24, 1:36 PM CDT | Tornado Warning | BMX | Autauga, Chilton, Elmore | 24 min |
| Aug 24, 1:57 PM CDT | Tornado Warning | BMX | Autauga, Chilton, Coosa, Elmore | 33 min |
| Aug 24, 2:00 PM CDT | Tornado Warning | BMX | Elmore | 30 min |
| Aug 24, 2:25 PM CDT | Tornado Warning | BMX | Chilton, Coosa | 39 min |
| Aug 24, 2:27 PM CDT | Tornado Warning | BMX | Coosa, Elmore | 33 min |
| Aug 24, 2:53 PM CDT | Tornado Warning | BMX | Autauga, Chilton | 20 min |
| Aug 24, 3:13 PM CDT | Tornado Warning | BMX | Fayette, Tuscaloosa | 32 min |
| Aug 24, 3:24 PM CDT | Flash Flood Watch | BMX | Autauga, Barbour, Bibb, Blount, Bullock, Calhoun and 33 more | 43 hr |
| Aug 24, 4:02 PM CDT | Tornado Warning | BMX | Fayette, Lamar | 28 min |
| Aug 24, 4:58 PM CDT | Tornado Warning | BMX | Jefferson, Walker | 32 min |
| Aug 24, 6:07 PM CDT | Tornado Warning | BMX | Autauga | 23 min |
Nearby
Tornado Warnings in Alabama, 2008Every tornado warning in 2008Tornadoes in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.